Fully polynomial approximation schemes for single-item capacitated economic lot-sizing problems

C.P.M. van Hoesel*, A. Wagelmans

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

232 Downloads (Pure)


NP-hard cases of the single-item capacitated lot-sizing problem have been the topic of extensive research and continue to receive considerable attention. However. surprisingly few theoretical results have been published on approximation methods for these problems. To the best of our knowledge, until now no polynomial approximation method is known that produces solutions with a relative deviation from optimality that is bounded by a constant. In this paper we show that such methods do exist by presenting an even stronger result: the existence of fully polynomial approximation schemes. The approximation scheme is first developed for a quite general model, which has concave backlogging and production cost functions and arbitrary (monotone) holding cost functions. Subsequently we discuss important special cases of the model and extensions of the approximation scheme to even more general models.
Original languageEnglish
Pages (from-to)339-357
JournalMathematics of Operations Research
Publication statusPublished - 1 Jan 2001

Cite this